Alert archive / North Carolina / Beach Hazards Statements in 2024
Beach Hazards Statement 30, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 4, 2024, 8:10 PM EDT for 4 counties in North Carolina. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Jul 4, 2024, 8:10 PM EDT (00:10 UTC)
- Expired
- Jul 5, 2024, 8:00 PM EDT
- In force
- 24 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1097 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
712 WHUS42 KMHX 050010 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 810 PM EDT Thu Jul 4 2024 NCZ203-205-051215- /O.EXP.KMHX.BH.S.0029.000000T0000Z-240705T0000Z/ /O.NEW.KMHX.BH.S.0030.240705T0010Z-240706T0000Z/ Northern Outer Banks-Hatteras Island- 810 PM EDT Thu Jul 4 2024 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...Through Friday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2 PM Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ195-196-199-204-051215- /O.NEW.KMHX.BH.S.0030.240705T0010Z-240706T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- 810 PM EDT Thu Jul 4 2024 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Cape Hatteras to to Surf City. * WHEN...Through Friday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2 PM Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
3 follow-up statements
544 WHUS42 KMHX 050701 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 301 AM EDT Fri Jul 5 2024 NCZ195-196-199-203>205-052330- /O.CON.KMHX.BH.S.0030.000000T0000Z-240706T0000Z/ West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks- Ocracoke Island-Hatteras Island- 301 AM EDT Fri Jul 5 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...All Eastern North Carolina beaches. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 1:30 PM this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
660 WHUS42 KMHX 051343 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 943 AM EDT Fri Jul 5 2024 NCZ195-196-199-203>205-060000- /O.CON.KMHX.BH.S.0030.000000T0000Z-240706T0000Z/ West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks- Ocracoke Island-Hatteras Island- 943 AM EDT Fri Jul 5 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...All Eastern North Carolina beaches. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 1:00 PM today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ Martin
515 WHUS42 KMHX 060008 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 808 PM EDT Fri Jul 5 2024 NCZ195-196-199-204-205-061215- /O.EXP.KMHX.BH.S.0030.000000T0000Z-240706T0000Z/ /O.NEW.KMHX.BH.S.0031.240706T0008Z-240707T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 808 PM EDT Fri Jul 5 2024 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SATURDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Oregon Inlet to Surf City. * WHEN...Through Saturday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2 PM Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ203-060115- /O.EXP.KMHX.BH.S.0030.000000T0000Z-240706T0000Z/ Northern Outer Banks- 808 PM EDT Fri Jul 5 2024 ...BEACH HAZARDS STATEMENT HAS EXPIRED... A moderate rip current risk is now in effect through Saturday evening. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 4, 7:37 PM EDT, 33 minutes earlier.
Area forecast discussion, Jul 4, 7:37 PM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
737 PM EDT Thu Jul 4 2024
.SYNOPSIS...
High pressure will remain centered offshore through the
weekend bringing return flow and oppressive heat and humidity
to the area. At the same time a weakening cold front will
approach from the west this weekend and eventually stall over
the Eastern Seaboard before dissipating Sunday into Monday. This
will bring increased chances for showers and thunderstorms
Saturday and Sunday with daily chances for afternoon showers
and storms persisting into the end of next week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 330 PM Thurs... Not much change to the forecast as upper level
ridging will remain overhead while surface ridging will be centered
offshore. This will keep flow S'rly and advect a warm and moist
airmass over ENC with dewpoints now in the upper 60s to low 70s
across the area and PWAT's approaching 2.0 inches. As expected,
temps have warmed into the low to mid 90s across the Coastal Plain
and closer to the mid to upper 80s along the coast and OBX. Combined
with the humidity, it feels closer to 95-100 in places this
afternoon bringing the threat for heat related impacts to the CWA.
Seabreeze is currently working its way inland as of this update with
widespread diurnal CU field noted out ahead of the seabreeze.
Finally, latest radar imagery shows ongoing isolated to widely
scattered shower and thunderstorm activity off to the north and west
of ENC this afternoon in association with a surface trough
located over the Piedmont.
As we get into this evening, shower and thunderstorm activity off to
the west will continue to march E'wards eventually nearing the
Coastal Plain near sunset. As of this update some uncertainty still
remains with how far east ongoing shower and thunderstorm activity
makes it, especially given lack of forcing this far east as
well as the loss of instability as the activity nears ENC
towards sunset. Even so, with 12Z Hi-Res model suite showing at
least some activity surviving long enough to make its way into
the Coastal Plain and HREF ensemble probs of >0.01 inch of
rainfall across the coastal Plain hanging around 20-40% kept
SChc PoP's in the forecast through about 2AM. Otherwise mostly
to partly cloudy skies are forecast for much of the night as mid
and some low level clouds make their way through the CWA. Lows
this evening are slightly warmer than last nights as light S'rly
flow continues to advect a warm and moist airmass N'wards
across ENC with low temps getting into the low to mid 70s.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
As of 330PM Thursday... Not much change in the upper or surface
pattern for Friday as upper ridging remains centered over the
Southeast and surface ridging remains centered offshore with a
thermal trough setting up across the Piedmont once again Fri
afternoon. This will bring our first threat for oppressive heat
and humidity this weekend as S'rly flow continues to advect
moisture N'wards allowing dewpoints to creep up into the 70s
across ENC while low level thicknesses support temps in the mid
to upper 90s inland and upper 80s to low 90s along the coast and
OBX. Combined with the humidity it will feel like its closer to
105-110 across the Coastal Plain and 95-100 across coastal
locations. With this in mind have elected to put up heat
advisories for our inland zones as the highest confidence for
reaching criteria is noted here. Make sure to drink plenty of
fluids and limit strenuous outdoor activity if you plan to be
outside for extended periods of time on Friday given this threat
for heat related impacts. Otherwise much like Thursday, shower
and thunderstorm activity should begin to develop across the
Piedmont in the afternoon and spread E'wards eventually reaching
the Coastal Plain in the mid to late afternoon timeframe. With
Hi-Res model support and ensemble probability's showing a
>30-40% chance for precip tomorrow afternoon have kept SChc
PoP's and a thunder threat in for tomorrow afternoon.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 245 AM Thu...
KEY MESSAGES:
- Oppressive heat and humidity returns late week and this
weekend
- Scattered showers and thunderstorms, mainly diurnally driven,
return this weekend into next week
Our most impactful weather likely occurs this weekend as
oppressive heat and humidity sets up across the Southeast once
again. Upper ridging will remain overhead, while at the surface,
high pressure will remain anchored offshore allowing SSW flow
and deeper moisture to return to the area. Temps will grad warm
late week into the weekend allowing for oppressive heat and
humidity to return. High temps will soar into the mid to upper
90s inland, upper 80s to low 90s for the beaches, combined with
dewpoints climbing back up into the 70s. This will likely lead
to heat index values peaking at 105-110 deg for many areas, esp
Sat.
A cold front will approach the area this weekend and early next
week, but will likely stall or dissipate west of the area, while
weak upper low offshore drifts towards the SE coast. This
boundary will likely do little, except to possibly aid in
shower/tstm development. Seabreeze, inland troughing, and
waves rotating through the upper trough to the WNW will keep
mostly diurnally driven showers and storms in the forecast this
weekend into next week. Will continue to cap pops at chance.
At this time it looks like the lack of shear should limit
overall svr threat.
&&
.AVIATION /23Z THURSDAY THROUGH TUESDAY/...
SHORT TERM /through 18Z Friday/...
As of 730 PM Thurs...As we get towards sunset and the early
evening hours shower and thunderstorm activity is forecast to
enter into the Coastal Plain from the west in association with a
trough across the Piedmont. Latest Hi-Res guidance only
suggests a 10-20% chance of precip occuring across the Coastal
Plain as much if not all of the activity should be dissipating
as it nears the area, but kept VCSH in PGV where there is a ~20%
chance of the showers and/or thunderstorms persisting as they
move eastward. Whether showers dissipate or not, there will be
an increase in cloud cover Thursday night, although current
expectation is for ceilings to be VFR. There is a 10-20% chance
of MVFR ceilings developing. As a result, kept in a FEW/SCT
deck at 3kft across the western terminals where the best chance
for lower ceilings exist. Tomorrow, diurnal cu is expected to
develop along with gusty SSW winds around 15 kt.
LONG TERM /Friday afternoon through Tuesday/...
As of 245 AM Thu...Pred VFR conditions expected through the
period. Sct diurnal shower/tstm chances return this weekend and
early next week, which could bring periods of sub-VFR.
&&
.MARINE...
SHORT TERM /through Friday/...
As of 330 PM Thurs...Overall benign weather is forecast to
start the period as latest obs show widespread 2-4 ft seas and
5-15 kt S-SSW winds across our waters this afternoon. Expecting
little in the way of change through Fri morning as 2-4 ft seas
and 5-15 kt SSW'rly winds will persist. However, as we get into
Fri afternoon a thermal trough looks to set up across North
Carolina which will tighten the pressure gradient slightly as
this trough interacts with ridging offshore. As it stands now
this should allow for a brief uptick in the winds to 15-20 kts
with at least a few gusts near 25 kts at times especially across
the Pamlico/Croatan/Roanoke Sounds and northern Coastal waters.
For now however, will hold off on any SCA's as HREF probs of
gusts greater than 25 kts is low 10-30% across these waters but
SCA's may become necessary tonight if things trend up overnight.
Otherwise, as winds increase seas will build as well up to 3 to
5 ft Fri afternoon.
LONG TERM /Friday night through Tuesday/...
As of 245 AM Thu...Typical summertime pattern expected through
the period with high pressure offshore and weak boundary and sfc
trough inland. SSW winds 10-20 kt expected Fri into Sat,
strongest during the late afternoon and evening. There is
potential for a brief period of 25 kt gusts late Fri afternoon
and Fri night, which could bring SCA conditions. S-SE winds 5-15
kt Sun and Mon. Seas generally 2-4 ft through the period, with
potential for 5 ft across the outer waters Fri night into Sat.
May continue to see longer period swells from very distant
Hurricane Beryl through Fri, though should have little impact on
wave heights.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Heat Advisory from 11 AM to 8 PM EDT Friday for NCZ029-044>046-
079>081-090>092-094-193-194-198.
Beach Hazards Statement through Friday evening for NCZ195-196-
199-203>205.
MARINE...None.
&&
SYNOPSIS...MHX
NEAR TERM...RCF
SHORT TERM...RCF
LONG TERM...CQD
AVIATION...CQD/RCF/OJC
MARINE...CQD/RCFHazardous weather outlook, Jul 4, 4:10 PM EDT, 4 hours before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 410 PM EDT Thu Jul 4 2024 NCZ029-044>046-079>081-090>092-094-193-194-198-052015- Martin-Pitt-Washington-Tyrrell-Greene-Beaufort-Mainland Hyde-Duplin- Lenoir-Jones-Pamlico-Northern Craven-Southern Craven-Inland Onslow- 410 PM EDT Thu Jul 4 2024 ...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT FRIDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Oppressive heat and humidity will persist into Saturday and Sunday with heat indices likely reaching between 105 and 110 degrees inland. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ205-052015- Hatteras Island- 410 PM EDT Thu Jul 4 2024 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING NORTH OF CAPE HATTERAS... ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING SOUTH OF CAPE HATTERAS... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Oppressive heat and humidity will return Friday into the weekend with heat indices likely reaching up to 105 degrees for the coast. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-204-052015- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- 410 PM EDT Thu Jul 4 2024 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Oppressive heat and humidity will return Friday into the weekend with heat indices likely reaching up to 105 degrees for the coast. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-052015- Northern Outer Banks- 410 PM EDT Thu Jul 4 2024 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Oppressive heat and humidity will return Friday into the weekend with heat indices likely reaching up to 105 degrees for the coast. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ047-052015- Mainland Dare- 410 PM EDT Thu Jul 4 2024 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Oppressive heat and humidity will return Friday into the weekend with heat indices likely reaching up to 105 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 2:25 AM EDT | Small Craft Advisory | MHX | 21 hr | |
| Jul 5, 4:42 PM EDT | Areal Flood Advisory | MHX | Beaufort | 63 min |
| Jul 5, 5:46 PM EDT | Flash Flood Warning | MHX | Beaufort, Pitt | 2 hr |
Nearby
Beach Hazards Statements in North Carolina, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.